Minnesota, 2025

High Wind in Minnesota, May 15 to 16, 2025

May 15 to 16, 2025 · NWS FSD · 3 events in 3 counties and zones

A deepening area of low pressure across the Northern Plains on May 15 into early May 16 resulted in a period of very strong synoptic winds. The strongest winds were somewhat spotty, but a few gusts from 58 to 67 mph were recorded at times from late morning of the 15th into early morning on the 16th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A deepening area of low pressure across the Northern Plains on May 15 into early May 16 resulted in a period of very strong synoptic winds. The strongest winds were somewhat spotty, but a few gusts from 58 to 67 mph were recorded at times from late morning of the 15th into early morning on the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 15, 1:29 PM CST, 3 hours 31 minutes earlier. Its key messages:

  • Strong winds and persistent rain to rain showers are expected to drift back southward on Friday.
  • Wind gusts over 50 mph may be possible at times through Friday afternoon. Wind advisories have been issued and local upgrades to high wind warnings possible.
  • After a quiet and cool weekend, moderate to high probabilities of rain (90%) return Monday and Tuesday.
Area forecast discussion, May 15, 1:29 PM CST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
229 PM CDT Thu May 15 2025

.KEY MESSAGES...

- Strong winds and persistent rain to rain showers are expected
  to drift back southward on Friday.

- Wind gusts over 50 mph may be possible at times through
  Friday afternoon. Wind advisories have been issued and local
  upgrades to high wind warnings possible.

- After a quiet and cool weekend, moderate to high probabilities
  of rain (90%) return Monday and Tuesday.

&&

.DISCUSSION...
Issued at 225 PM CDT Thu May 15 2025

THIS AFTERNOON:  A large upper low continues to track northeast
through the Dakotas, likely to end up in northeastern Minnesota by
Friday morning.  Persistent stratus will rotate around this trough
through the afternoon, but showers may lift northward by 00z. Enough
clearing is taking place near or south of the MO river for some
instability showers to form, which may continue into the evening.
Winds are continuing to increase this afternoon as 40 to 50 mph
winds mix down.

TONIGHT:  Lingering instability showers dissipate early this
evening. More persistent light rains may drift north of Highway 14
this evening and into the overnight hours.  Winds may also subside
south of I-90 and will allow wind advisory to expire in some
areas along and south of I-90. Moisture rotating around the
western side of the upper trough will begin to sink back
southward towards daybreak Friday, bringing showers southward
with it. More uncertain is the potential for persistent mix down
of 45 to 55 mph winds with the showers into Friday morning.
CAMS certainly suggest potential for high wind warning gusts
along the 14 corridor, but these models may also overdue strong
winds overnight.

FRIDAY:  The upper low begins to settle back southward and fill on
Friday, pushing rain chances across the CWA through the day.  Rain
amounts won't be significant, but persistent showers may add up to a
tenth or two.  Winds however will also increase and any breaks in
the clouds will push stronger gusts downward.  Will extend a wind
advisory across the entire CWA.

SATURDAY:  Dry air gets pulled into this system Friday night into
Saturday, bringing rain to and end, but likely keeping stratus
around into Saturday morning. Lows will be quite chilly falling
into the lower 40s. Highs on Saturday afternoon are expected to
remain well below normal, only climbing into the lower to
middle 50s in most locations, and a few 60s near the Missouri
River.

SUNDAY: Mid-lvl warm advection and moisture return begins on Sunday,
pulling an increase in cloud cover and potential for light sprinkles
to showers through central South Dakota during the first half of the
day.  Elsewhere, drier easterly surface flow will keep temperatures
cool with highs in the 60s.

MONDAY-WEDNESDAY: Medium range guidance remains in strong agreement
that a large upper trough will move through the western CONUS
and begin to influence the Plains early in the week. Broad warm
advection showers and thunderstorms develop over the Central
Plains Sunday night, and will spread northward into the Mid and
upper Missouri River valley on Monday. Rainfall probabilities
remain high at nearly 90%, with 1" QPF probabilities from the
GEFS/ECMWF pushing 50% in some areas. More uncertainty develops
in regards to the track and depth of the upper low that moves
into the Plains Tuesday into Wednesday. ECMWF remains slightly
further north with the upper low than the GFS/CMC keeping a rain
chance over the entire CWA through Tuesday. Outside of some
initial elevated convection during the onset of the event,
severe weather risks remain low through the period. Temperatures
are also expected to remain near to slightly below seasonal
normals.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1219 PM CDT Thu May 15 2025

Upper low will continue to deepen and then fill across northern
Minnesota by Friday morning. The result will be MVFR ceilings
and scattered rain lifting north of the CWA later this afternoon
and evening. VFR conditions are likely in most areas, outside of
Highway 14 overnight. Gusty westerly winds will persist into the
evening, with potential for 40 to 50 mph winds at times.

The upper low pivots back south on Friday, pushing MVFR stratus
and showers southward through the Tri-State area during the
day.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 9 PM CDT this evening for SDZ060>062-
     065>071.
     Wind Advisory from 1 AM to 7 PM CDT Friday for SDZ060>062-
     065>070.
     Wind Advisory from 7 AM to 7 PM CDT Friday for SDZ071.
     Wind Advisory until 7 PM CDT Friday for SDZ038>040-050-052>059-
     063-064.
MN...Wind Advisory until 9 PM CDT this evening for MNZ089-090-098.
     Wind Advisory from 1 AM to 7 PM CDT Friday for MNZ089-090-098.
     Wind Advisory until 7 PM CDT Friday for MNZ071-072-080-081-097.
IA...Wind Advisory until 9 PM CDT this evening for IAZ001>003-
     012>014-020>022-031-032.
     Wind Advisory from 1 AM to 7 PM CDT Friday for IAZ001-002.
     Wind Advisory from 7 AM to 7 PM CDT Friday for IAZ003-012>014-
     020>022-031-032.
NE...Wind Advisory until 9 PM CDT this evening for NEZ013-014.
     Wind Advisory from 7 AM to 7 PM CDT Friday for NEZ013-014.

&&

DISCUSSION...Dux
AVIATION...Dux
Hazardous weather outlook, May 15, 3:24 PM CST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
424 PM CDT Thu May 15 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-162130-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
424 PM CDT Thu May 15 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

Westerly wind gusts 45 to 55 mph continue through this evening.
Locally stronger gusts are possible, mainly north of I-90 and into
south central South Dakota late evening and tonight.

Strong westerly wind gusts to 50 mph continue through the overnight
hours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Periods of strong westerly winds persist Friday with occasional
gusts up to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 15, 4:12 PM CST, 48 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
512 PM CDT Thu May 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     Non-Tstm Wnd Gst 3 N Mitchell            43.77N 98.04W
05/15/2025  M59 MPH          Davison            SD   ASOS

            ASOS station KMHE Mitchell Municipal
            Airport.

&&

AS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Lincoln

When
May 15, 5:00 PM CST to May 16, 6:00 AM CST
Where
Lincoln forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

While the highest winds were inconsistent over the period, winds did reach sustained levels from 40 to 47 mph at times with gusts up to 66 mph near Lake Benton and 58 mph near Hendricks.

High Wind, Lyon

When
May 15, 5:00 PM CST to May 16, 6:00 AM CST
Where
Lyon forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

While the highest winds were inconsistent over the period, winds did reach sustained levels from 40 to 48 mph at times with gusts up to 60 mph at Marshall and 59 mph near Florence.

High Wind, Cottonwood

When
May 16, 12:00 AM CST to 8:00 AM CST
Where
Cottonwood forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

While the highest winds were inconsistent over the period, winds did gust at times up to 59 mph near Mountain Lake and 58 mph near Jeffers.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1268659, 1268663, 1268671.